Alert archive / Kentucky / Flash Flood Watches in 2008
Flash Flood Watch 2, NWS Louisville, KY
NWS Louisville, KY issued this flash flood watch at Mar 18, 2008, 3:31 PM CDT for 10 counties in Kentucky; 10 counties in Indiana. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2008, 3:31 PM CDT (20:31 UTC)
- Expired
- Mar 19, 2008, 3:00 PM CDT
- In force
- 23 hr
- Issued by
- NWS Louisville, KY
Counties Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Breckinridge County, KY, Franklin County, KY, Hancock County, KY, Henry County, KY, Jefferson County, KY, Meade County, KY, Ohio County, KY, Oldham County, KY, Shelby County, KY, Trimble County, KY
The radar
The Louisville radar (KLVX), 33 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 513 m²/s²
- 0-3 km storm-relative helicity
- 502 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood watch went out at Mar 18, 3:01 PM CDT, 30 minutes earlier.
Area forecast discussion, Mar 18, 3:01 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 PM EDT TUE MAR 18 2008
.SHORT TERM (TONIGHT AND WEDNESDAY)...
...HEAVY RAIN TONIGHT THROUGH WEDNESDAY OVER SOUTHERN INDIANA
AND NORTH CENTRAL KENTUCKY...
THE MAIN CONCERN FOR THE SHORT TERM WILL BE THE HEAVY RAIN OCCURRING
ALONG AND NORTH OF A FRONTAL BOUNDARY STRETCHING FROM SOUTHEAST
MISSOURI THROUGH SOUTH CENTRAL INDIANA. AT 19Z A BAND OF MODERATE TO
HEAVY RAIN CONTINUED OVER SOUTH CENTRAL INDIANA. FLOODING HAS
ALREADY BE REPORTED OVER PARTS OF THIS AREA. A FLOOD ADVISORY IS
ALREADY IN EFFECT FOR MUCH OF SOUTH CENTRAL INDIANA AND FLOOD
WARNINGS HAVE BEEN ISSUED FOR SOME AREA RIVERS. WITH MORE HEAVY
RAINFALL YET TO COME TONIGHT...WE EXPECT THIS SITUATION TO WORSEN
OVERNIGHT.
THE PRESSURE GRADIENT AHEAD OF A LOW OVER TEXAS IS STRONG WITH WIND
GUSTS TO 25 TO 30 KTS OVER MUCH OF THE AREA SOUTH OF THE WARM FRONT.
A LOW LEVEL JET OF 60 TO 70 KTS AT 850 MB WILL MOVE INTO CENTRAL
KENTUCKY OVERNIGHT AND CONVERGENCE ALONG THE FRONTAL BOUNDARY WILL
AID KEEP THE HEAVY RAINS AND THUNDERSTORMS GOING THROUGH THE NIGHT
WITH THUNDERSTORMS INCREASING DURING THE OVERNIGHT HOURS AS THE LLJ
MOVES INTO THE AREA..
WITH HEAVY RAINS AND THUNDERSTORMS CHANGE FLOOD WATCH TO A FLASH
FLOOD WATCH. WITH AS MUCH PRECIPITATION THAT HAS FALLEN TODAY...
EXPECT THAT WE WILL BE ISSUING FLASH FLOOD WARNINGS TONIGHT.
THE COLD FRONT WILL MOVE EAST THROUGH THE AREA WEDNESDAY MORNING...
BRINGING AN END TO THE HEAVY RAIN. COOLER AIR WILL BEGIN TO MOVE
INTO THE WESTERN PARTS OF THE AREA DURING THE AFTERNOON.
&&
.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
WEATHER PATTERN WILL SETTLE DOWN RELATIVELY (COMPARED TO TONIGHT AND
WED) DURING EXTENDED PERIOD ALTHOUGH A SERIES OF SHORTWAVES WILL
HAVE AT LEAST SOME EFFECT ON WEATHER DURING THIS PERIOD.
RESIDUAL MOISTURE WILL BE PULLING OUT OF AREA WED EVENING WITH SKY
CLEARING OUT BY THU MORNING. NEXT SYSTEM TO AFFECT AREA WILL BE FRI
AS SHORTWAVE APPROACHES FROM THE NW. GFS IS STRONGER WITH SHORTWAVE
THAN NAM12 AT 84 HRS AND NEW ECMWF RUN. GFS MAY BE ONTO SOMETHING
BUT MAYBE NOT QUITE AS STRONG AS CURRENTLY SHOWN. IN ANY EVENT...SFC
LOW WILL PASS TO OUR NORTH ALLOWING SLY SFC FLOW ON FRI TO WARM
TEMPS DURING AFTERNOON WITH SCT SHOWERS ALONG/AHEAD OF TRAILING SFC
FRONT. GFS SHOWS SOME WRAP AROUND MOISTURE FRI NIGHT BUT WILL HOLD
OFF ON ANY PRECIP GIVEN UNCERTAINLY ON SYSTEM STRENGTH.
NEXT IN SERIES OF SHORTWAVES AFFECTS AREA ON SUNDAY. AGAIN MODEL
DIFFERENCES APPEAR BETWEEN GFS ECMWF AND GEM MODELS. SCT LIGHT
PRECIP AGAIN POSSIBLE WITH THIS SYSTEM AS BELOW NORMAL TEMPS (HIGHS
ONLY IN THE 40S) AFFECT AREA. THICKNESS AND H85 TEMPS ON GFS WOULD
SUGGEST POTENTIAL FOR SCT LIGHT FROZEN PRECIP ACROSS THE NORTH
ALTHOUGH BOUNDARY LAYER TEMPS MAY STAY WARM ENOUGH FOR SCT LIQUID.
ECMWF IS STRONGER WITH SYSTEM WHICH COULD PULL WARMER AIR INTO AREA.
WILL KEEP EYE ON THIS SYSTEM.
FINALLY ANOTHER SHORTWAVE WILL BRING A CHC OF RAIN EARLY NEXT WEEK.
WITH ALL THESE SYSTEMS MOVING RAPIDLY ACROSS THE AREA...TIMING AND
STRENGTH OF SYSTEMS WILL VARY FROM RUN TO RUN AND MODEL TO MODEL.
&&
.AVIATION (18Z TAFS)...
MAIN FOCUS FOR THE TAF PERIOD WILL BE THE RAIN AND ACCOMPANYING
LOWER CIGS AND VSBYS. AT 17Z A BAND OF HEAVY RAIN WAS FALLING ALONG
AND NORTH OF THE OHIO RIVER. CIGS WERE MVFR WITH IFR VSBYS IN RAIN
AT SDF WITH BETTER CONDITIONS AT LEX AND BWG. AS LOW PRESSURE OVER
TEXAS MOVES NORTHEAST TONIGHT...HEAVIER RAIN ALONG WITH THE LOWER
CIGS AND VSBYS WILL DROP SOUTHEAST LATE TONIGHT. A COLD FRONT WILL
CROSS THE AREA DURING THE DAY WEDNESDAY...PUSHING THROUGH SDF AND
BWG BEFORE THE END OF OF THE TAF PERIOD. LOWER CIGS AND VSBYS IN THE
IFR RANGE ALONG AND BEHIND THE FRONT. CIGS AND VSBYS WILL COULD BOTH
LOWER INTO THE IFR CATEGORY IN AREAS OF HEAVY RAIN. WINDS WILL BE
STRONG AND GUSTY FROM THE SOUTH ACROSS MUCH OF CENTRAL KENTUCKY THIS
AFTERNOON INTO TONIGHT.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR KYZ023>026-
030>035.
IN...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR INZ076>079-083-
084-089>092.
&&
SHORT TERM...SCHOLZ
LONG TERM....TWF
AVIATION.....SCHOLZHazardous weather outlook, Mar 18, 3:00 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 400 PM EDT TUE MAR 18 2008 INZ076>079-083-084-089>092-KYZ023>026-030>035-191545- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-JEFFERSON KY-OLDHAM KY- TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- 400 PM EDT TUE MAR 18 2008 /300 PM CDT TUE MAR 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND PARTS OF NORTH CENTRAL KENTUCKY. .DAY ONE...TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT AND WEDNESDAY FOR SOUTH CENTRAL INDIANA AND PARTS OF NORTH CENTRAL KENTUCKY. WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO OCCUR OVER SOUTH CENTRAL INDIANA TONIGHT WITH HEAVY RAIN AT TIMES. RAIN IS ALSO LIKELY OVER NORTH CENTRAL KENTUCKY. ADDITIONAL RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE EXPECTED OVER PARTS OF SOUTH CENTRAL INDIANA TONIGHT AND WEDNESDAY MORNING...FOR A STORM TOTAL OF 4 TO 8 INCHES OF RAIN. FOR COUNTIES NEAR THE OHIO RIVER IN NORTH CENTRAL KENTUCKY STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED WITH LOCAL AMOUNTS UP TO 5 INCHES POSSIBLE ALONG THE RIVER AND NORTHEAST OF LOUISVILLE. THIS RAIN MAY RESULT IN POTENTIALLY SERIOUS FLOODING AND FLASH FLOODING OF SMALL STREAMS CREEKS ROADS AND LOW LYING AREAS... ESPECIALLY OVER PARTS OF SOUTH CENTRAL INDIANA LATE TONIGHT AND WEDNESDAY MORNING. SINCE FLASH FLOODING COULD OCCUR OVERNIGHT...WE HIGHLY ENCOURAGE YOU TO SET YOUR NOAA WEATHER RADIO TO ALERT MODE SO THAT YOU CAN BE AWAKENED IN THE EVENT THAT A WARNING IS ISSUED WHILE YOU ARE ASLEEP. MANY FLASH FLOOD FATALITIES OCCUR LATE AT NIGHT. REMEMBER...TURN AROUND DONT DROWN .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. FLOODING ON SMALLER RIVERS AND STREAMS WILL PEAK LATE WEDNESDAY... WITH LARGER RIVERS INCLUDING THE OHIO RIVER PEAKING LATE THIS WEEK INTO THE WEEKEND. KEEP ABREAST OF THE LATEST RIVER FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO CALL IN HEAVY RAINFALL AMOUNTS AND FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. KYZ027>029-036>043-045>049-053>057-061>067-070>078-081-082-191545- GRAYSON KY-HARDIN KY-BULLITT KY-SCOTT KY-HARRISON KY-SPENCER KY- ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY- NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY- MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY- HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY- SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY- RUSSELL KY-CUMBERLAND KY-CLINTON KY- 400 PM EDT TUE MAR 18 2008 /300 PM CDT TUE MAR 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KENTUCKY. .DAY ONE...TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE RAIN COULD BE BRIEFLY HEAVY...ESPECIALLY TOWARD DAYBREAK WEDNESDAY. IN ADDITION...WIND GUSTS OF 30 TO 35 MPH ARE EXPECTED AT TIMES TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS WILL OCCUR ON WEDNESDAY ESPECIALLY DURING THE MORNING INTO EARLY AFTERNOON. HEAVY RAIN WILL OCCUR WITH SOME OF THE STORMS ALONG WITH CLOUD TO GROUND LIGHTNING AT TIMES. TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY HEAVY RAINFALL TOTALS TO THE NATIONAL WEATHER SERVICE. TWF/SCHOLZ
In the hours before
Special weather statement, Mar 18, 9:41 AM CDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1041 AM EDT TUE MAR 18 2008 INZ076>079-083-084-089>092-KYZ023>026-030>033-181645- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-JEFFERSON KY-OLDHAM KY- TRIMBLE KY-HENRY KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LOUISVILLE...LA GRANGE...BEDFORD...NEW CASTLE 1041 AM EDT TUE MAR 18 2008 /941 AM CDT TUE MAR 18 2008/ HEAVY RAIN CONTINUES TO FALL ACROSS SOUTHERN INDIANA AND PORTIONS OF NORTHERN KENTUCKY. THE HEAVIEST RAIN WAS OVER CORYDON INDIANA TO CHARLESTOWN AND EAST TO BEDFORD KENTUCKY. RAINFALL RATES FROM ONE THIRD TO HALF AN INCH PER HOUR. HEAVY RAIN AND EMBEDED THUNDERSTORMS WILL CONTINUE THROUGH NOON. DRIVERS SHOULD EXERCISE CAUTION NOT DRIVE THROUGH FLOODED ROADWAYS. NF
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 10:08 AM CDT | River Flood Warning | LMK | Ohio | 12 hr |
| Mar 18, 11:25 AM CDT | River Flood Warning | LMK | Trimble | 44 hr |
| Mar 18, 11:25 AM CDT | River Flood Warning | LMK | Jefferson | 5 days |
| Mar 18, 11:25 AM CDT | River Flood Warning | LMK | Jefferson | 5 days |
| Mar 18, 11:25 AM CDT | River Flood Warning | LMK | Breckinridge, Hancock | 9 days |
| Mar 18, 11:25 AM CDT | River Flood Warning | LMK | Breckinridge, Hancock | 9 days |
| Mar 18, 3:38 PM CDT | Flash Flood Warning | LMK | Henry, Oldham, Trimble | 6 hr |
| Mar 18, 10:22 AM CDT | River Flood Warning | LMK | Jefferson, Scott | 50 hr |
| Mar 18, 3:57 PM CDT | River Flood Warning | LMK | Harrison, Washington | 45 hr |
Nearby
Flash Flood Watches in Kentucky, 2008Flash Flood Watches in Indiana, 2008Every flash flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.